Clinical Tips

Don't assume patients aren't taking psych meds

If a psychiatric patient came to your ED acting aggressively with pressured speech, you might conclude that the behavior was caused by failure to take antipsychotic medications. But this is a dangerous assumption. When ED nurses at Beth Israel Deaconess Medical Center in Boston treated a woman with those symptoms, they discovered something surprising.

"At triage, she was uncooperative with a basic exam, so she was brought back to a room," says Dan Nadworny, RN, BSN, CEN, clinical advisor for the ED. The ED nurse insisted on a thorough examination and a core temperature before continuing.

Nurses discovered that the woman, who was wheel-chair-bound due to her diabetic neuropathy, had a heart rate of 120 and a temperature of 102° by temporal artery. When an ED nurse checked a rectal temperature and gave an acetaminophen suppository, the patient was found to have a large decubitus on her coccyx.

"Within two hours, the patient was more coherent and was admitted to the medical service for management," says Nadworny.